[Skip to Navigation]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 34.204.186.91. Please contact the publisher to request reinstatement.
Article
July 1989

'Catatonia' due to Disulfiram Toxicity

Author Affiliations

From the Neurology Service, Massachusetts General Hospital, Boston, Mass.

Arch Neurol. 1989;46(7):798-804. doi:10.1001/archneur.1989.00520430094024
Abstract

• In an alcoholic patient, catatonia developed while he was receiving disulfiram (Antabuse). Resolution of the question whether his state was classically catatonic required a detailed review of the literature on the subject. The conclusion reached is that the original definition still holds for psychiatric illness, but application of the term to neurological and metabolic states has often been based on imprecise criteria and failure to consider akinetic mutism and extrapyramidal motor disturbances as factors. The action of disulfiram as an inhibitor of dopamine β hydroxylase provides a possible mechanism for the cerebral toxic effect, but nonetheless the various interpretations remain largely speculative.

×